Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Indianapolis, IN

July 21, 2003Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2003, 4:25 AM EST for Putnam County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 4:25 AM EST (09:25 UTC)
Expired
Jul 21, 2003, 5:30 AM EST
In force
65 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 55 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:15 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3794 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS53 KIND 210925
SVRIND
INC133-211030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 AM EST MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 530 AM EST

* AT 421 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF ROACHDALE TO 29
  MILES SOUTHWEST OF RUSSELLVILLE...OR FROM 6 MILES SOUTHEAST OF
  CRAWFORDSVILLE TO 11 MILES NORTH OF TERRE HAUTE...MOVING EAST AT 55
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROACHDALE AT 430 AM EST
  BAINBRIDGE AT 435 AM EST
  GREENCASTLE AT 445 AM EST
  CLOVERDALE AT 455 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3987 8702 3975 8701 3948 8705 3949 8670
          3988 8673

$$

BIELINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 21, 1:30 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 AM EST MON JUL 21 2003

MAIN CHALLENGE THIS FCST WL BE SVR WX AND TIMING/CVRG OF TRWS THE
NEXT FEW PERIODS AS MODELS (ESP THE ETA) ARE NOW SLOWING UP FROPA.
LATEST SFC ANLYS HAD THE FNT FM LK SP SW THROUGH XTRM NWRN IL AND
INTO NRN MO AND FINALLY SCNTRL KS. KIND-88D WAS SHOWING PRETTY
INTENSE TRW ACTIVITY MOVING SE ACRS THE IWX FA WHERE THERE WAS A TRW
WATCH UNTIL 5 AM EST. UA PATTERN WAS SHOWING AN UPR LOW ACRS ERN
CANADA WITH A TROF EXTENDING SW THROUGH THE UPR MIDWEST. SIG S/W WAS
ROUNDING THE BASE OF THE TROF ACRS NRN WI WITH ANOTHER SOMEWHAT
WEAKER S/W FM SRN WI TO NRN MO.

MODELS ARE NOW APART ON FROPA WHICH THE ETA BRINGS TO ABOUT A
FWA-LAF LINE AROUND 00Z TUE AND TO THE OH RVR BY 12Z TUE.
MEANWHILE...THE GFS AND NGM ARE FM 6-12 HRS FASTER. LOOKING AT 06Z
SFC PROGS...GFS WAS OVERDEVELOPING A WV ALONG THE FNT ACRS WCNTRL
IL. THE GFS CONTS THIS TREND AND EVEN TAKES IT DOWN TO 999 MB AS IT
MOVES IT ACRS NRN INDIANA THIS MRNG. ETA HOLDS ON TO THE WEAKER
CURRENT SETUP WITH BROAD AREA OF SFC LOW PRES FM LK SP ACRS LWR MI
TO LK ONT AND THUS A SLOWER FROPA. BASED ON CURRENT TRENDS...FAVOR
SLOWER ETA WHICH IN TURN FAVORS HIGHER MET/FWC LIKELY POPS TODAY AND
TNGT. ETA CAPES RUN FM AROUND 2500 NW-3500 SE LATE THIS AFT. ETA
INITIALIZED WELL WITH INSTABILITY FIELD BASED ON LAMP CAPES. CURRENT
30KT LOW LVL JET SHIFTS TO THE OH RVR THIS MRNG...HOWEVER ENERGY
DIVING SE ON THE BACK SIDE OF THE UPR TROF ALLOWS UPR JET TO DROP
DOWN ACRS THE FA TODAY. IN FACT...95 KT H250 JET STREAK MOVES ACRS
NCNTRL KY EARLY TUE AFT WHICH SHOULD HELP KEEP SOME STG STORMS
AROUND INTO TUE ESP ACRS SRN FA. WITH UPR TROF STILL TO THE W ON TUE
PROVIDING NICE W-E UVM FIELD ACRS THE FA AND DEEP MOIST
LINGERING...WL KEEP GOOD CHC POPS N AND LIKELY POPS S ON TUE.

MOS TEMPS VERY CLOSE ESP CONSIDERING FRONTAL PLACEMENT ISSUES.
SO...PLAN ON STICKING CLOSE TO GUIDANCE.

.IND...NONE.

KOCH
Hazardous weather outlook, Jul 21, 2:27 AM EST, 1 hour 58 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 AM EST MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA TODAY. ONE AREA OF
STORMS WILL MOVE ACROSS BEFORE DAYBREAK IN THE LAFAYETTE AND TERRE
HAUTE AREAS AND SHORTLY AFTER DAYBREAK ACROSS INDIANAPOLIS AND
EASTWARD. DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH LARGE
HAIL AND ISOLATED TORNADOES ARE POSSIBLE. MORE ACTIVITY WILL BE
LIKELY ESPECIALLY THIS AFTERNOON AND TONIGHT WITH DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES AGAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AND
AGAIN ON SATURDAY AND SUNDAY. SEVERE WEATHER DOESNT APPEAR LIKELY
AS OF NOW...HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIVATION IS LIKELY TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:31 AM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren59 min
Jul 21, 3:53 AM ESTSevere Thunderstorm WarningINDMontgomery52 min
Jul 21, 3:59 AM ESTSevere Thunderstorm WarningINDParke, Vermillion61 min
Jul 21, 4:17 AM ESTSevere Thunderstorm WarningINDBoone, Carroll, Clinton58 min
Jul 21, 4:36 AM ESTSevere Thunderstorm WarningINDClay, Vigo54 min
Jul 21, 4:38 AM ESTSevere Thunderstorm WarningINDHendricks67 min
Jul 21, 4:44 AM ESTSevere Thunderstorm WarningINDHoward46 min
Jul 21, 4:50 AM ESTSevere Thunderstorm WarningINDHamilton, Marion, Morgan55 min
Jul 21, 5:11 AM ESTSevere Thunderstorm WarningINDHancock, Johnson, Madison64 min
Jul 21, 5:26 AM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Monroe, Shelby64 min
Jul 21, 5:30 AM ESTSevere Thunderstorm WarningINDDelaware, Henry, Rush60 min
Jul 21, 5:38 AM ESTSevere Thunderstorm WarningINDDecatur67 min
Jul 21, 5:46 AM ESTSevere Thunderstorm WarningINDRandolph59 min
Jul 21, 5:50 AM ESTSevere Thunderstorm WarningINDJackson, Jennings, Lawrence55 min
Jul 21, 5:42 PM ESTTornado WarningINDDaviess, Martin33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.